Wyoming, 2009

Blizzard and Winter Storm in Wyoming, March 26, 2009

March 26, 2009 · NWS CYS · 6 events in 6 counties and zones

A strong spring storm developed over eastern Colorado and produced snow and strong winds over far southeastern Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong spring storm developed over eastern Colorado and produced snow and strong winds over far southeastern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 26, 1:32 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 26, 1:32 AM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
232 AM MDT THU MAR 26 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
RADAR AND SATELLITE SHOWING AN EXPANDING AREA OF CLOUDS ACROSS THE CWA
WITH INCREASING SNOW WEST OF THE LARAMIE RANGE.  EXPECT THIS TREND
TO CONTINUE THIS MORNING AS UPPER TROF/LOW DROPS SSE ACROSS WRN WY
THIS MORNING TO THE 4 CORNERS REGION BY THIS EVENING.  SFC COLD
FRONT NOW EXTENDING FROM CENTRAL WY INTO THE SRN NEBRASKA PANHANDLE
WILL CONTINUE TO DROP SOUTHWARD AND CLEAR THE CWA BY MID-MORNING.
DECENT PRESSURE RISES BEHIND FRONT WILL ALLOW FOR INCREASING NNE
UPSLOPE FLOW WHICH WILL AID IN SNOW PRODUCTION ESPECIALLY CLOSER TO
THE MTNS THIS MORNING AND AFTERNOON WITH AREAS OF BLOWING SNOW
LIKELY DUE TO GUSTY WINDS. TEMPERATURES WILL BE STEADY OR SLOWLY
DROP DURING THE DAY AS COLDER AIR FLOWS INTO THE REGION.  EXPECT
SNOW TO TAPER OFF OVER THE NRN CWA BY EARLY THIS AFTERNOON WITH THIS
TREND WORKING SOUTHWARD DURING THE AFTERNOON AND EVENING. HAVE MADE
MINOR ALTERATIONS TO HILITE TIMES TO ACCOMODATE THIS THINKING.
COLD SFC HIGH WILL SETTLE ACROSS WY TONIGHT WITH QUITE COLD
TEMPERATURES ESPECIALLY IF SKIES CLEAR. SNOW WILL END OVER MOST OF
THE CWA BY EARLY THIS EVENING THOUGH A FEW FLURRIES MIGHT HOLD ON
CLOSE TO THE COLORADO BORDER.  MAINLY DRY BUT STILL COOL CONDITIONS
THEN EXPECTED FRIDAY AND FRIDAY NIGHT WITH UPPER RIDGE SHIFTING
ACROSS THE REGION.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
THE CWA WILL BE BETWEEN SYSTEMS ON SATURDAY AND INTO SUNDAY MORNING
FOR DRY WEATHER AND MORE SEASONAL TEMPERATURES.  THE NEXT SHORTWAVE
TROUGH IN THE PROGRESSIVE PATTERN WILL MOVE ACROSS THE REGION SUNDAY
AFTERNOON AND SUNDAY NIGHT.  MODELS DIFFER WITH THE 00Z ECMWF
INITIALLY FASTER THAN THE 00Z GFS AT 00Z MONDAY WITH THE TROUGH AXIS
OVER EASTERN WYOMING.  THE ECMWF THEN IS SLOWER AND DEEPER THAN THE
GFS THROUGH EARLY NEXT WEEK AS THE UPPER LOW MOVES EAST AND OVER THE
PLAINS.  THE 00Z CANADIAN IS SIMILAR TO THE ECMWF IN THE MOVEMENT OF
THE FEATURE.  ALL MODELS MOVE A COLD FRONT ACROSS THE CWA FROM MIDDAY
SUNDAY THROUGH SUNDAY EVENING WITH SURFACE.  ALL MODELS DEVELOP
WIDESPREAD QPF OVER THE CWA BEHIND THE FRONT AND CONTINUING INTO
MONDAY MORNING.  WILL INCREASE POPS OVER THE CWA DURING THAT TIME AS
MOST PLACES WILL PROBABLY SEE ANOTHER ROUND OF ACCUMULATING SNOW OF
AT LEAST AN INCH OR TWO.  THE GFS THEN SEEMS TO BE AN OUTLIER THROUGH
THE MID PART OF NEXT WEEK AS IT DEVELOPS A TROUGH OVER THE ROCKIES
TUESDAY NIGHT AND WEDNESDAY AND THEN MOVES IT RAPIDLY EAST ON NEXT
THURSDAY.  MEANWHILE...THE ECMWF HAS NORTHWEST FLOW ALOFT OVER THE
REGION WITH A MUCH WEAKER SHORTWAVE TROUGH MOVING WELL TO OUR NORTH
TUESDAY NIGHT AND WEDNESDAY.  THE GFS MOVES ANOTHER COLD FRONT ACROSS
THE CWA TUESDAY NIGHT...WITH WIDESPREAD QPF DEVELOPING TUESDAY NIGHT
AND CONTINUING FOR WEDNESDAY.  THE ECMWF HAS MUCH LESS QPF AND A
LESS SIGNIFICANT SURGE OF COLD AIR DURING THAT TIME.  GFS ENSEMBLES
HAVE A FAIRLY LARGE SPREAD TOWARDS THE MID PART OF NEXT WEEK AND ITS
EMSEMBLE MEAN MORE RESEMBLES THE ECMWF.  WILL CONTINUE TO FOLLOW THE
ECMWF BASED ON HPC DISCUSSIONS.  THE 00Z ECMWF DIFFERS FROM ITS 12Z
RUN BY 00Z NEXT FRIDAY AS IT DEVELOPS A DEEP TROUGH ALOFT OVER THE
WESTERN PART OF THE NATION.  FOR NOW WILL KEEP SOME LOW POPS OVER
THE CWA TUESDAY NIGHT THROUGH NEXT THURSDAY.  THE TEMPERATURES WILL
COOL FOR MONDAY AND THEN SLOWLY RECOVER THROUGH THE MID PART OF NEXT
WEEK TO NEAR NORMAL.

&&

AVIATION...WIDESPREAD IFR/LIFR CONDITIONS EXPECTED ACROSS MOST OF WY
AND THE SW PART OF THE NEB PANHANDLE THROUGH THE DAY TODAY IN LOW
VSBYS/CIGS WITH LIGHT SNOW.  SOME MVFR OVER THE NORTHERN PANHANDLE.
CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY TO VFR FROM NORTH TO SOUTH
OVERNIGHT WITH VFR EXPECTED AREAWIDE FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 9 PM THURSDAY FOR WYZ063.
     WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR WYZ059-WYZ064.
     WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR WYZ061-WYZ062-WYZ067.
     WINTER WEATHER ADVISORY UNTIL 9 PM THURSDAY FOR WYZ065-WYZ066-WYZ069.
     WINTER WEATHER ADVISORY FROM 9 AM TO 9 PM THURSDAY FOR WYZ070.
NE...WINTER WEATHER ADVISORY FROM 9 AM TO 9 PM THURSDAY FOR NEZ020-
     NEZ054-NEZ055.

&&

EMANUEL/WEILAND
Hazardous weather outlook, Mar 25, 9:05 PM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1005 PM MDT WED MAR 25 2009

WYZ059>070-270415-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1005 PM MDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL BRING SNOW TO MUCH OF
SOUTHEAST WYOMING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE ACROSS SOUTHEAST WYOMING INTO THURSDAY...WITH
ACCUMULATIONS OF 3 TO 6 INCHES ANTICIPATED IN LOWER ELEVATIONS
WEST OF A DOUGLAS TO PINE BLUFFS LINE. SNOW AMOUNTS WILL ONLY
REACH 1 TO 3 INCHES EAST OF THIS LINE. HIGHER AMOUNTS OF 5 TO 10
INCHES ARE EXPECTED IN THE LARAMIE RANGE...WITH 10 TO 15 POSSIBLE
IN THE SNOWY RANGE. NORTHEAST WINDS OF 20 TO 30 MPH WILL REDUCE
VISIBILITIES CONSIDERABLY IN BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-270415-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1005 PM MDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL DEVELOP ACROSS THE WESTERN NEBRASKA PANHANDLE ON
THURSDAY. THE HEAVIEST AMOUNTS OF 2 TO 5 INCHES WILL BE FOUND
ALONG THE INTERSTATE 80 CORRIDOR...WITH LESSER AMOUNTS FOR THE
NORTHERN PANHANDLE. SNOW WILL TAPER OFF BY EARLY THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

3 blizzard, 2 winter weather, 1 winter storm. Local standard time, as filed.

Blizzard, Laramie Range

When
March 26, 3:00 AM MST to 4:00 PM MST
Where
Laramie Range forecast zone
Reported by
Public

Snow combined with wind gusts around 45 mph to produce very low visibilities due to blowing and drifting snow. Interstate 80 was closed for a time.

Winter Storm, Snowy Range

When
March 26, 4:00 AM MST to 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
Public

Snowfall was estimated to be from 1 to 2 feet over the mountains. The snow was accompanied by gusty winds which produced blowing and drifting snow.

Blizzard, Cheyenne Foothills

When
March 26, 5:00 AM MST to 4:00 PM MST
Where
Cheyenne Foothills forecast zone
Reported by
Official NWS Observations

Snow combined with wind gusts around 45 mph to produce very low visibilities and some road closures due to blowing and drifting snow. Snow was estimated to be from 4 to 5 inches in Cheyenne.

Blizzard, Pine Bluffs

When
March 26, 5:00 AM MST to 4:00 PM MST
Where
Pine Bluffs forecast zone
Reported by
Public

Snow combined with wind gusts around 45 mph to produce very low visibilities and some road closures due to blowing and drifting snow.

Winter Weather, North Carbon

When
March 26, 7:00 AM MST to 4:00 PM MST
Where
North Carbon forecast zone
Reported by
Law Enforcement

Snow and gusty winds produced areas of low visibilities and blowing snow. Snowfall was estimated to be from 3 to 5 inches.

Winter Weather, Southwest Carbon

When
March 26, 7:00 AM MST to 4:00 PM MST
Where
Southwest Carbon forecast zone
Reported by
Law Enforcement

Snow and gusty winds produced areas of low visibilities and blowing snow. Snowfall was estimated to be from 3 to 6 inches.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154617, 154618, 154615, 154616, 154619, 154620.